Alert archive / California / Special Weather Statements in 2016

Special Weather Statement, NWS Eureka, CA

January 13, 2016Humboldt County, California

NWS Eureka, CA issued this special weather statement at Jan 13, 2016, 9:53 AM PST for Humboldt County, California. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 13, 2016, 9:53 AM PST (17:53 UTC)
Expired
Jan 13, 2016, 10:45 AM PST
In force
52 min
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 34 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 5.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2016-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2016-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

698 
WWUS86 KEKA 131753
SPSEKA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
953 AM PST WED JAN 13 2016
 
CAZ001-003-131845-
REDWOOD COAST CA-NORTH COAST INTERIOR CA-
953 AM PST WED JAN 13 2016

...SPECIAL WEATHER STATEMENT...

AT 952 AM PST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ORICK TO 11 MILES
NORTHWEST OF PETROLIA...AND MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
EUREKA...ARCATA...FORTUNA...MCKINLEYVILLE...MAPLE CREEK...
WESTHAVEN-MOONSTONE...FERNDALE...BLUE LAKE...ROHNERVILLE...PINE
HILLS...ARCATA ARPT...SAMOA...CUTTEN...KNEELAND...FIELDBROOK...
LOLETA...FRESHWATER...FERNBRIDGE...HUMBOLDT HILL AND BAYVIEW.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION.

LAT...LON 4076 12423 4075 12423 4074 12424 4069 12423
      4071 12421 4073 12423 4074 12423 4075 12420
      4080 12419 4081 12417 4081 12419 4076 12422
      4077 12423 4093 12413 4100 12411 4104 12412
      4109 12377 4053 12390 4058 12435
TIME...MOT...LOC 1752Z 261DEG 45KT 4120 12406 4047 12438 

$$

STP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Jan 13, 3:26 AM PST, 6 hours 27 minutes earlier.

Area forecast discussion, Jan 13, 3:26 AM PST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
326 AM PST WED JAN 13 2016

.SYNOPSIS...POST FRONTAL SHOWER ACTIVITY WILL BE OBSERVED ACROSS
THE REGION TODAY. ANOTHER PACIFIC FRONT WILL BRING RAIN AND HIGH
ELEVATION SNOW ON THURSDAY AND THURSDAY NIGHT. THE INCLEMENT
WEATHER PATTERN WILL CONTINUE THROUGH THE REMAINDER OF THE WEEK AS
A SERIES OF PACIFIC STORMS IMPACT THE WEST.

&&

.DISCUSSION...ALTHOUGH THE FRONT HAS MOVED WELL EAST OF THE AREA
THE UPPER TROUGH IS LAGGING BEHIND AND WILL CONTRIBUTE
INSTABILITY SHOWERS TO MUCH OF THE CWA THROUGHOUT THE FIRST HALF
OF THE DAY AT LEAST. LEFT TSTORM CHANCES IN THE FORECAST AS WELL
ALTHOUGH NONE OF BEEN OBSERVED YET. ALTHOUGH WITH A LITTLE HEATING
LATER IN THE DAY THE POTENTIAL STILL EXISTS. LATER THIS EVENING
SHOWERS WILL TAPER OFF SIGNIFICANTLY AS A VERY BRIEF SHORTWAVE
RIDGE BUILDS IN. THURSDAY THE NEXT SYSTEM MOVES INTO THE AREA
BRINGING ANOTHER QUICK SURGE OF RAINFALL AND WINDS. RAINFALL
AMOUNTS LOOK TO RANGE FROM 0.5 INCHES TO 1.5 INCHES. WINDS LOOK
LIGHTER THAN WITH PREVIOUS SYSTEM...BUT THERE COULD BE SOME GUSTS
TO 40 MPH. THIS WILL BE A MUCH COLDER SYSTEM THAN THE PREVIOUS
SYSTEM. SNOW LEVELS WILL RISE AS THE SYSTEM COMES IN. INITIALLY
THEY LOOK TO BE AROUND 2500 FEET...BUT THEY WILL RISE THROUGH THE
EVENING. ACCUMULATING SNOW IS NOT EXPECTED BELOW 3500 FEET.
GIVEN THE FAIR AMOUNT OF QPF SUGGEST BY ALL MODELS AND THE LOWER
SNOW LEVELS EXPECTED TO BE FOCUSED OVER EASTERN TRINITY COUNTY
HAVE INTRODUCED A WINTER STORM WATCH FOR MODERATE TO HEAVY SNOW
ABOVE 3500 FEET. NOT CONFIDENT IN PRECISE ELEVATION OF WHERE SNOW
WILL ACCUMULATE BUT AT THIS POINT IT LOOKS LIKE MOST SNOW SHOULD
REMAIN ABOVE PASS LEVELS. MODEL GUIDANCE IS IN FAIR AGREEMENT
REGARDING THE OVERALL LONG TERM PATTERN...AND THAT IS THAT AN
ACTIVE STORM TRACK WILL CONTINUE TO RESULT IN A RAPID SUCCESSION
OF SHORTWAVE TROUGHS THROUGH THE AREA. WHILE THERE IS HIGH
CONFIDENCE THAT THIS WILL YIELD AN ABUNDANCE OF RAINFALL AND
LIKELY HIGH ELEVATION SNOW THROUGH THE NEXT 7 DAYS...BELOW AVERAGE
CONFIDENCE EXISTS REGARDING THE TIMING AND INTENSITY OF INDIVIDUAL
RAINY OR DRY PERIODS. MODEL GUIDANCE APPEARS TO BE IN RELATIVELY
GOOD AGREEMENT REGARDING A STORM SYSTEM THAT WILL IMPACT THE AREA
OVER THE WEEKEND...BEGINNING WITH LIGHT WARM FRONTAL RAIN AND
INCREASING WINDS FRIDAY EVENING FOLLOWED BY A PERIOD OF MORE
SUBSTANTIAL RAIN AND SHOWERS SATURDAY. BEYOND SATURDAY MODEL
SOLUTIONS DIVERGE SIGNIFICANTLY...AND ASIDE FROM A CONTINUATION OF
AN ACTIVE PATTERN...VERY LITTLE CAN BE SAID REGARDING THE DETAILS.
STILL...THE POTENTIAL EXISTS FOR A SUBSTANTIAL AMOUNT OF
PRECIPITATION THROUGH EARLY NEXT WEEK...PARTICULARLY IF THE MORE
PROGRESSIVE AND WETTER GFS SOLUTION IS CLOSER TO BEING ACCURATE.

&&

.AVIATION...MVFR CONDITIONS AND LIGHT TO MODERATE WINDS WILL CONTINUE
AT KCEC AND KACV THIS MORNING AS SHOWERS MOVE ACROSS THE REGION REDUCING
CEILINGS AND/OR VISIBILITIES. VFR CONDITIONS WILL OCCUR AT KCEC AND
KACV THIS AFTERNOON AS THE SHOWERS DIMINISH. MVFR CONDITIONS AND MODERATE
TO MODERATE AND GUSTY WINDS W3ILL PREVAIL AT KUKI THROUGH THIS AFTERNOON
AS SHOWERS MOVE THROUGH THE AREA AT TIMES REDUCING CEILINGS AND/OR
VISIBILITIES. VFR CONDITIONS AND LIGHT WINDS TO CALM CONDITIONS WILL
PREVAIL AT KUKI THIS EVENING AND TONIGHT AS THE SHOWERS DIMINISH ACROSS
THE AREA.

&&

.MARINE...WINDS AND SEAS WILL CONTINUE TO GRADUALLY DIMINISH THROUGH
TONIGHT IN THE WAKE OF A COLD FRONT AND AS A HIGH PRESSURE RIDGE BRIEFLY
BUILDS ACROSS THE REGION RELAXING THE PRESSURE GRADIENT. HOWEVER ANOTHER
OFFSHORE LOW PRESSURE SYSTEM WILL APPROACH WASHINGTON STATE AND SOUTHERN
CANADA THURSDAY. AN ASSOCIATED TRAILING COLD FRONT WILL MOVE THROUGH THE
WATERS THURSDAY. THESE SYSTEMS CONTINUE THE SERIES OF OFFSHORE LOW PRESSURE
SYSTEMS AND ASSOCIATED FRONTAL BOUNDARIES WHICH WILL CONTINUE TO IMPACT THE
COASTAL WATERS THIS WEEK AND EARLY NEXT WEEK. WINDS AND SEAS WILL INCREASE
THURSDAY AS THE COLD FRONT APPROACHES AND MOVES ACROSS THE AREA. AN
ELEVATED WESTERLY SWELL WILL CONTINUE PROPAGATING ACROSS THE WATERS THROUGH
THIS WEEKEND. SMALL CRAFT ADVISORIES WILL BE IN EFFECT ACROSS THE SOUTHERN
OUTER AND NEAR SHORE WATERS AND THE NORTHERN NEAR SHORE WATERS TODAY THROUGH
FRIDAY AND WILL LIKELY BE EXTENDED INTO THE WEEKEND. A SMALL CRAFT ADVISORY
WILL BE IN EFFECT ACROSS THE NORTHERN OUTER WATERS TODAY THROUGH EARLY
THURSDAY MORNING DUE TO WINDS AND SEAS. A GALE WARNING WILL BE IN EFFECT
ACROSS THE NORTHERN OUTER WATERS FROM EARLY THURSDAY MORNING THROUGH
THURSDAY EVENING DUE TO INCREASING WINDS. A SMALL CRAFT ADVISORY IS LIKELY
ACROSS THE NORTHERN OUTER WATERS FRIDAY THROUGH THIS WEEKEND.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH LATE THURSDAY
     NIGHT ABOVE 3500 FEET FOR CAZ004.

NORTHWEST CALIFORNIA COASTAL WATERS...
     SMALL CRAFT ADVISORY UNTIL 3 PM PST FRIDAY FOR PZZ450-455-475.

     SMALL CRAFT ADVISORY UNTIL 9 AM PST THURSDAY FOR PZZ470.

     GALE WARNING FROM 9 AM TO 9 PM PST THURSDAY FOR PZZ470.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/NWSEUREKA
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Jan 13, 2:46 AM PST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
246 AM PST WED JAN 13 2016

CAZ004-141100-
UPPER TRINITY RIVER-
246 AM PST WED JAN 13 2016

...WINTER STORM WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE
THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A WINTER STORM WATCH IS CURRENTLY IN EFFECT FOR MODERATE TO HEAVY
SNOW ABOVE 3500 FT. APPROXIMATELY 6 TO 10 INCHES OF SNOW IS
POSSIBLE AT THESE ELEVATIONS THURSDAY AFTERNOON THROUGH THURSDAY
EVENING ACROSS TRINITY COUNTY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ001>003-076-141100-
REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR-
MENDOCINO INTERIOR-
246 AM PST WED JAN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

RAIN AND GUSTY WINDS ARE EXPECTED ON THURSDAY AS ANOTHER STORM
SYTEM IMPACTS THE REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 13, 9:27 AM PST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
927 AM PST WED JAN 13 2016

CAZ001-003-131815-
REDWOOD COAST CA-NORTH COAST INTERIOR CA-
927 AM PST WED JAN 13 2016

...SPECIAL WEATHER STATEMENT...

AT 924 AM PST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
KLAMATH TO 12 MILES WEST OF TRINIDAD...AND MOVING NORTHEAST AT 20
MPH.

WINDS IN EXCESS OF 30 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
KLAMATH...ORICK...TRINIDAD...WESTHAVEN-MOONSTONE...MCKINLEYVILLE...
REQUA AND KLAMATH GLEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4121 12411 4138 12407 4154 12408 4153 12405
      4155 12409 4162 12412 4168 12369 4164 12369
      4160 12372 4159 12370 4104 12382 4100 12412
      4104 12412 4107 12416 4113 12416
TIME...MOT...LOC 1724Z 236DEG 25KT 4159 12413 4105 12438

STP
Special weather statement, Jan 13, 9:53 AM PST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA
953 AM PST WED JAN 13 2016

CAZ001-003-131845-
REDWOOD COAST CA-NORTH COAST INTERIOR CA-
953 AM PST WED JAN 13 2016

...SPECIAL WEATHER STATEMENT...

AT 952 AM PST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ORICK TO 11 MILES
NORTHWEST OF PETROLIA...AND MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
EUREKA...ARCATA...FORTUNA...MCKINLEYVILLE...MAPLE CREEK...
WESTHAVEN-MOONSTONE...FERNDALE...BLUE LAKE...ROHNERVILLE...PINE
HILLS...ARCATA ARPT...SAMOA...CUTTEN...KNEELAND...FIELDBROOK...
LOLETA...FRESHWATER...FERNBRIDGE...HUMBOLDT HILL AND BAYVIEW.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION.

LAT...LON 4076 12423 4075 12423 4074 12424 4069 12423
      4071 12421 4073 12423 4074 12423 4075 12420
      4080 12419 4081 12417 4081 12419 4076 12422
      4077 12423 4093 12413 4100 12411 4104 12412
      4109 12377 4053 12390 4058 12435
TIME...MOT...LOC 1752Z 261DEG 45KT 4120 12406 4047 12438

STP

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 1:15 AM PSTWinter Storm WatchEKA26 hr
Jan 13, 2:35 AM PSTGale WarningEKA42 hr
Jan 13, 2:35 AM PSTSmall Craft AdvisoryEKA4 days
Jan 13, 9:27 AM PSTSpecial Weather StatementEKADel Norte48 min
Jan 13, 3:24 PM PSTWind AdvisoryEKA11 hr

Nearby

Special Weather Statements in California, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.